Hail, Jasper
- When
- July 23, 5:24 PM CST
- Where
- Jasper County, 2 mi SE of Carthage
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -94.283
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 23, 1:25 PM CST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT FRI JUL 23 2004 .DISCUSSION... THE INITIAL FRONTAL BOUNDARY HAD PUSHED THROUGH THE AREA AND EXTENDED ACROSS NORTHEAST OKLAHOMA AND FAR NORTHERN ARKANSAS AT EARLY AFTERNOON. THE AIRMASS BEHIND THIS BOUNDARY REMAINED MOIST AND UNSTABLE WITH THE LEADING EDGE OF COOLER AND DRIER AIR ACROSS FAR NORTHERN MISSOURI. RUC DATA ANALYSIS INDICATED THAT SURFACE BASED CAPES WERE APPROACHING 2500 J/KG ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS. ISOLATED TO SCATTERED THUNDERSTORMS HAD DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL MISSOURI INTO NORTHERN ARKANSAS AND OKLAHOMA AT EARLY AFTERNOON. DEVELOPING CUMULUS FIELD AND LITTLE IF ANY CAP SUGGEST ADDITIONAL DEVELOPMENT WILL TAKE PLACE THROUGH THE LATE AFTERNOON ACROSS THE FORECAST AREA. AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION BUT WEAK WIND FIELDS WILL INHIBIT THE DEVELOPMENT ORGANIZED SEVERE STORMS. HOWEVER GIVEN THE SLOW MOVEMENT OF THE STORMS...HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE. A PERSISTENT AREA OF RAIN AND EMBEDDED CONVECTION REMAINED OVER CENTRAL KANSAS. THIS PRECIPITATION WAS IN ASSOCIATION WITH A REMNANT MESOSCALE VORTICITY CENTER AND ENTRANCE REGION OF THE UPPER JET. WATER VAPOR IMAGERY DEPICTED A COUPLE OF SHORTWAVES OF NOTE COMING OUT OF THE GREAT BASIN AND NORTHERN ROCKIES. MUCH COOLER AND RATHER DAMP CONDITIONS APPEAR TO SHAPING UP FOR THIS WEEKEND AS THE ABOVE MENTIONED SHORTWAVES RIDE EAST ACROSS THE REGION IN ADVANCE OF THE SAGGING POSITIVE TILT TROUGH. PROFILERS SHOW THAT LOW LEVEL WINDS OFF THE SURFACE HAD SHIFTED TO THE SOUTHEAST ACROSS THE PLAINS IN RESPONSE TO THE UPPER DISTURBANCE. THE LOW LEVEL FLOW WILL LIKELY INCREASE LATER TONIGHT AS THE NEXT SHORTWAVE EJECTS OUT OF THE ROCKIES. THIS FLOW WILL RESULT IN INCREASING MOISTURE CONVERGENCE ACROSS EASTERN KANSAS INTO SOUTHWEST MISSOURI...AND ADVECT THE MOISTURE RICH AIRMASS NORTHWARD OVER THE EXISTING BOUNDARY. THESE FEATURES WILL INTERACT WITH PERSISTENT REGION OF UPPER DIVERGENCE TO SUPPORT SHOWER AND THUNDERSTORM DEVELOPMENT FROM KANSAS INTO SOUTHWEST MISSOURI TONIGHT. AN AXIS OF HEAVY RAINFALL WILL LIKELY DEVELOP SOMEWHERE ACROSS EASTERN KANSAS AND FAR SOUTHWEST MISSOURI. HOWEVER SINCE RAINFALL THE PAST 24 HOURS HAS BEEN ISOLATED...I DO NOT PLAN ON ISSUING A FLOOD WATCH AT THIS TIME. HOWEVER THE RELATIVELY SLOW STORM MOVEMENT COULD RESULT IN LOCALIZED FLOODING. RAIN CHANCES WILL TAPER OFF FARTHER NORTHEAST AWAY FROM THE UPPER SUPPORT AND LOW LEVEL MOISTURE CONVERGENCE. THE SHORTWAVE WILL TRACK EAST INTO THE AREA SATURDAY WHILE THE REGION OF BETTER UPPER DIVERGENCE SHIFTS EAST INTO REGION. THIS UPPER SUPPORT WILL COMBINE WITH DEEP ISENTROPIC ASCENT TO PRODUCE SCATTERED TO NUMEROUS SHOWERS...OR MAYBE A STEADY RAIN. THE BEST CHANCE OF RAINFALL WILL BE ACROSS OUR WESTERN COUNTIES WHERE MODEST ELEVATED INSTABILITY WILL SUPPORT SOME EMBEDDED THUNDER. THE CLOUDS AND PRECIPITATION WILL AID THE NORTHEAST FLOW IN KEEPING TEMPERATURES MUCH BELOW NORMAL. THE CHANCE OF RAIN WILL LINGER SATURDAY NIGHT AS THE PRIMARY TROUGH AXIS APPROACHES FROM THE NORTHWEST. TIME AND CROSS SECTIONS DEPICT DEEP MOISTURE AND AMPLE LIFT TO KEEP THE CHANCE OF LEAST LIGHT RAIN GOING. THE RAIN WILL TAPER OFF ACROSS FAR SOUTHERN MISSOURI EARLY SUNDAY AS A LARGE CANADIAN SURFACE HIGH BUILDS INTO THE CENTRAL U.S. DRY WEATHER AND BELOW NORMAL TEMPERATURES WILL PERSIST INTO EARLY NEXT WEEK AS THIS FEATURE REMAINS THE DOMINANT WEATHER FEATURE. FOSTER && .AVIATION... WOULD NOT BE SURPRISED TO SEE SCATTERED AFTERNOON CONVECTION DEVELOP ACROSS THE CWA AND AROUND THE SGF/JLN TAF VICINITY. MAIN AREA OF PRECIPITATION HOWEVER SHOULD REMAIN CONFINED AROUND THE UPPER LOW ACROSS KANSAS UNTIL THIS START MOVING EASTWARD. I DONT BELIEVE COVERAGE WOULD WARRANT MENTIONING IN A TEMPO GROUP UNTIL SATURDAY MORNING AT THE EARLIEST. CURRENT AND FUTURE SHIFTS WILL NEED TO MONITOR RADAR TRENDS AND UPDATE IF NECESSARY. MAY SEE SOME CEILINGS OF 2000 TO 3000 FEET WITH CUMULUS DURING THE AFTERNOON AND EVENING TODAY BUT LOOKING FOR VFR VISIBILITIES UNTIL SATURDAY MORNING WITH THE THUNDERSTORMS MOVE IN. LINDENBERG && .CLIMATE... SO FAR THIS YEAR WE HAVE ONLY HAD 5 DAYS IN SPRINGFIELD WITH HIGH TEMPERATURES >90 DEGREES. THIS TIME LAST YEAR WE HAD ALREADY HAD 12 DAYS WITH HIGHS >90 DEGREES. THE LAST TIME WE MADE IT THIS FAR INTO THE SUMMER WITH FEWER DAYS AT OR BELOW 90 WAS BACK IN 1993 WHEN MUCH OF THE MIDWEST WAS UNDER WATER IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 PM CDT FRI JUL 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 530 PM CDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED FLOODING MAY OCCUR WITH THUNDERSTORMS THAT TRAIN OVER THE SAME LOCATIONS. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT IN AREAS ALONG AND SOUTHWEST OF A LINE FROM OSCEOLA TO WEST PLAINS MISSOURI. DISCUSSION: AN AREA OF LOW PRESSURE AT THE SURFACE WILL GRADUALLY SHIFT INTO NORTHERN OKLAHOMA AND SOUTHERN KANSAS TONIGHT. IN RESPONSE...A LOW LEVEL JET WILL DEVELOP OVER EASTERN OKLAHOMA CAUSING A CLUSTER OF SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN KANSAS. THIS ACTIVITY WILL PROGRESS EAST INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI OVERNIGHT. DUE TO LIMITED INSTABILITY AND WEAK WINDS ALOFT...SEVERE WEATHER IS NOT EXPECTED. HOWEVER...SLOW MOVING THUNDERSTORMS HAVE A TENDENCY TO TRAIN OVER THE SAME LOCATIONS...MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL BE ONGOING SATURDAY MORNING ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THIS ACTIVITY WILL SLOWLY PROGRESS EAST ACROSS SOUTHERN MISSOURI WITH TIME. DUE TO THE ORIENTATION OF A WARM FRONT THAT WILL SET UP NEAR THE HIGHWAY 60 CORRIDOR...LOCALIZED FLOODING MAY OCCUR ALONG THIS CORRIDOR AS STORMS DEVELOP AND TRACK ALONG THE WARM FRONT. RAIN WILL LIKELY PROGRESS SOUTH OUT OF KANSAS AND MISSOURI SATURDAY EVENING AS THE WARM FRONT RETREATS BACK INTO THE DEEP SOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. CRAMER
The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413707.